Discontinuation Symptoms After Treatment With Serotonin Reuptake Inhibitors: A Literature Review
J Clin Psychiatry 1997;58(7):291-297
© Copyright 2017 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: The discontinuation of many pharmacologic agents is associated with characteristic withdrawal symptoms. Antidepressants, particularly the tricyclic antidepressants (TCAs), are known to be associated with a group of common symptoms upon discontinuation. Serotonin reuptake inhibitors (SRIs) are also taking their respective place in the literature with reports of discontinuation symptoms. This review summarizes case reports and reports that allow systematic assessment of discontinuation symptoms following SRI discontinuation.
Method: A computerized literature search was conducted using a MEDLINE search to identify reports of withdrawal effects following discontinuation of SRIs. Additional reports were found in the bibliographies of various published reports.
Results: SRI discontinuation symptoms in adults are summarized in 24 case reports and 9 reports from controlled clinical trials. Additionally, 3 case reports addressing SRI discontinuation in the neonate are described. The reports describe clusters of symptoms commonly associated with the discontinuation of an SRI.
Conclusion: We propose to define an antidepressant discontinuation syndrome as the onset of a cluster of somatic and psychic symptoms following the discontinuation of an SRI and not attributable to other causes (e.g., concomitant medication, illness). These symptoms include dizziness, light-headedness, insomnia, fatigue, anxiety/agitation, nausea, headache, and sensory disturbance. The syndrome may last up to 3 weeks and may be improved by restarting the antidepressant or starting an antidepressant with a similar pharmacologic profile.